Colorado, 2001High Wind in Colorado, April 20, 2001
April 20, 2001 · NWS GJT · 13 events in 13 counties and zones
A fast moving cold front combined with a strong upper level disturbance to bring strong and gusty winds to most of western Colorado. Peak wind speeds exceeded 50 mph in many areas.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $37,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving cold front combined with a strong upper level disturbance to bring strong and gusty winds to most of western Colorado. Peak wind speeds exceeded 50 mph in many areas. Some of the higher wind gusts included 80 mph at an automated weather sensor 16 miles west of Meeker, 80 mph at the Storm Peak Laboratory east of Steamboat Springs, and 67 mph at an automated weather sensor 17 miles southwest of Gunnison. The gusty winds blew over a 100 foot tall cottonwood tree which fell directly on top of a car parked beneath it, crushing the car. There were several reports of smaller trees being blown over, as well as telephone poles being snapped. Power was knocked out to over 600 customers near Montrose. Rooftop damage was reported in the vicinity of Bayfield in southwest Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 20, 1:30 AM MST, 5 hours 54 minutes earlier.
Area forecast discussion, Apr 20, 1:30 AM MST, 5 hours 54 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
230 AM MDT FRI APR 20 2001
AT 07Z FRONT IS IN WESTERN UTAH-AZ. LOCALLY...88D INDICATES 50KTS
AT 12KMSL. THIS GRADIENT AGAIN MIXING DOWN TO VALLEY FLOORS KEEPING
TEMPERATURES MILD. LIGHTNING STRIKES NEAR FLG AND ALSO IN THE SE
SAN JUAN MTNS WITH ECHO TOPS TO 25K. COOLER AVN HAS BEEN THE MODEL OF
THE WEEK AND IS CONSISTENT AGAIN THIS RUN.
TODAY: WIND EVENT WITH STANDUP FRONTAL PASSAGE AT 15Z AND TROF
PASSAGE AT 18Z FOR GJT. WILL ISSUE A WIND ADVISORY FOR THE WHOLE
CWA...BUT AM CONCERNED ABOUT DOWNBURST POTENTIAL REACHING WARNING
GUST CRITERIA. WITH -27C COLD CORE/300 DIVERGENCE...LAPSE RATES WILL
SUPPORT CONVECTION BUT LOW LEVELS ARE DRY FOR INVERTED-V SOUNDINGS.
AFTER FRONTAL PASSAGE ISOLATED-SCATTERED DOWNBURST GUSTS WILL ADD ON
TO 45KTS AVAILABLE IN THE BOUNDARY LAYER PROFILE. CAVEAT...MOST OF
THIS TO OCCUR BEFORE MAX HEATING. WILL MENTION ISOLATED GUSTS TO
70MPH MTNS...55MPH VALLEYS. SCATTERED SHOWERS FOR THE MTNS...BUT WILL
UNDERCUT MEASURABLE RAINS FOR THE VALLEYS. SNOW LEVEL LOWERS TO 7000
FEET BY 00Z. A VERY DANGEROUS DAY FOR FIRES.
TONIGHT: EVENING SHOWERS POSSIBLE BUT WARM ADVECTION ALOFT AFTER 06Z
SHOULD SPELL AN END. VALLEY POPS LOOK OVERDONE. WEST FLOW SLACKENS
AND VALLEYS TO REMAIN DECOUPLED FOR A CHANGE...THOUGH SFC LOW INTO
NEVADA MAY ENHANCE VALLEY DRAINAGE.
SATURDAY: FRONTAL FEATURE APPROACHES THE SOUTHERN ZONES BY AFTERNOON.
SOUTH FLOW LOOKS MOIST BUT WARM ADVECTION WILL INHIBIT POPS.
SUNDAY: 700MB LOW DEEPENS OVER GJT...WITH 500MB LOW PASSING OVER THE
FOUR CORNERS. SNOW LEVEL AGAIN LOWERS TO AROUND 7000FT. GOOD POPS ALL
ZONES.
EXTENDED: WRAP-AROUND FOR MONDAY FAVORING THE NORTHERN MTNS...SNOW
LEVEL TO VALLEY FLOORS. POSSIBLE VALLEY FREEZE FOR SUNDAY NIGHT
SOUTH...ALL VALLEYS MONDAY NIGHT. WILL REFRESH STATEMENT FOR SUNDAY
STORM AND POSSIBLE POST FREEZE. RECOVERY BEGINS TUESDAY WITH ANOTHER
WEEKEND SYSTEM IN THE WORKS. 99/RAMEY
EMERGENCY MANAGERS SHOULD MAINTAIN A HIGH LEVEL OF WEATHER AWARENESS
TODAY DUE TO STRONG AND GUSTY WINDS AND SCATTERED THUNDERSTORMS.
.GJT...WIND ADVISORY TODAY FOR ALL OF EASTERN UTAH AND WESTERN
COLORADO.
In the hours before
Special weather statement, Apr 20, 3:30 AM MST, 3 hours 54 minutes before
COZ001>014-017>023-UTZ022>025-027>029-202130-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
430 AM MDT FRI APR 20 2001
...MAJOR WEATHER CHANGES THIS WEEKEND...
A VIGOROUS PACIFIC STORM...CURRENTLY DEVELOPING OFF THE WEST COAST...
WILL USHER IN A MAJOR CHANGE FOR EASTERN UTAH AND WESTERN COLORADO
THIS WEEKEND. THE MAIN ENERGY WITH THIS STORM WILL DIVE SOUTHEAST
INTO WESTERN ARIZONA BY SATURDAY EVENING...THEN TURN NORTHEAST TO THE
FOUR CORNERS REGION BY SUNDAY MORNING. A MUCH COOLER AIRMASS WILL
SPREAD INTO THE REGION...ALONG WITH WIDESPREAD RAIN AND SNOW SHOWERS.
SNOW LEVELS MAY DROP AS LOW AS 7000 FEET ON SUNDAY. AS SKIES SLOWLY
CLEAR SUNDAY NIGHT AND MONDAY...FREEZING TEMPERATURES ARE POSSIBLE
SUNDAY OR MONDAY NIGHTS.
THERE IS STILL PLENTY OF UNCERTAINTY WITH THE DETAILS OF THIS STORM.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLET
FOR FURTHER UPDATES. CURRENT FOLRECASTS AND STATEMENTS ARE ALSO
AVAILABLE FROM THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEBSITE
AT: http://www.crh.noaa.gov/gjt
TGJT
High Wind, Uncompahgre Plateau and Dallas Divide
- When
- April 20, 7:24 AM MST to 7:25 AM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Measured
- 51 kt (59 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
High Wind, Grand and Battlement Mesas
- When
- April 20, 7:50 AM MST to 7:51 AM MST
- Where
- Grand and Battlement Mesas forecast zone
- Measured
- 52 kt (60 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
High Wind, Lower Yampa River Basin
- When
- April 20, 8:45 AM MST to 8:50 AM MST
- Where
- Lower Yampa River Basin forecast zone
- Measured
- 50 kt (58 mph)
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
High Wind, Elkhead and Park Mountains
- When
- April 20, 9:00 AM MST to 9:01 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Measured
- 69 kt (79 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
High Wind, Gore and Elk Mountains/Central Mountain Valleys
- When
- April 20, 9:14 AM MST to 9:15 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Measured
- 54 kt (62 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
High Wind, Grand Valley
- When
- April 20, 9:15 AM MST to 9:30 AM MST
- Where
- Grand Valley forecast zone
- Measured
- 49 kt (56 mph)
- Property damage
- $25,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
High Wind, Roan and Tavaputs Plateaus
- When
- April 20, 9:16 AM MST to 9:17 AM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Measured
- 69 kt (79 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
High Wind, Central Yampa River Basin
- When
- April 20, 9:16 AM MST to 9:17 AM MST
- Where
- Central Yampa River Basin forecast zone
- Measured
- 56 kt (64 mph)
- Property damage
- $1,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
High Wind, Central Gunnison and Uncompahgre River Basin
- When
- April 20, 9:30 AM MST to 9:35 AM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Measured
- 54 kt (62 mph)
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
High Wind, Northwestern San Juan Mountains
- When
- April 20, 10:18 AM MST to 10:19 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Measured
- 58 kt (67 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
High Wind, Animas River Basin
- When
- April 20, 10:30 AM MST to 10:35 AM MST
- Where
- Animas River Basin forecast zone
- Measured
- 50 kt (58 mph)
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
High Wind, San Juan River Basin
- When
- April 20, 11:30 AM MST to 11:31 AM MST
- Where
- San Juan River Basin forecast zone
- Measured
- 51 kt (59 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
High Wind, Flattop Mountains
- When
- April 20, 12:00 PM MST to 12:01 PM MST
- Where
- Flattop Mountains forecast zone
- Measured
- 51 kt (59 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Iowa, April 20 to 21, 2001$1.3 million · F1 · 57 events
- Hail in California, April 20, 2001$3.3 million · 1 event
- Hail and Damaging Winds in Nebraska, April 20, 2001$521,000 · 1 in hail · 10 events
- Damaging Wind in Nebraska, April 20, 2001$500,000 · 65 kt wind · 1 event
- Damaging Wind in California, April 20, 2001$350,000 · 50 kt wind · 1 event
- Damaging Wind in Nebraska, April 20, 2001$250,000 · 65 kt wind · 1 event
- Tornado and Hail in Kansas, April 20, 2001$185,000 · F0 · 7 events
- Damaging Wind in Wyoming, April 20, 20013 injured · $50,000 · 65 kt wind · 1 event
- Tornadoes and Hail in Nebraska, April 20, 2001$75,000 · F0 · 11 events
- Hail and Damaging Winds in Kansas, April 20, 2001$34,000 · 70 kt wind · 14 events
- High Wind in Colorado, April 20, 2001$60,000 · 78 kt wind · 1 event
- Hail and Damaging Winds in Kansas, April 20, 20011.75 in hail · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5242377, 5242375, 5242464, 5242373, 5242376, 5242463, 5242372, 5242374, 5242462, 5242378, 5242381, 5242380, 5242379.